suntimes
COARSE 
Weather Updates

Eating less but gaining weight

Updated: November 2, 2011 3:22PM



Q. Despite a healthy, low-calorie eating plan and spending eight to 10 hours a week at the gym, I’ve gained 20 pounds in a year. I believe this is connected to my gut. The only time I lost any significant weight was after taking the antibiotic Flagyl. I lost 40 pounds in a year without changing my eating or exercise. But then I started gaining it back. Could my weight gain be caused by gut bacteria?

A. Belly bugs making you fat? No, it’s not a crazy excuse. There’s some lab evidence that certain tummy microbes can “infect” you with flab. Researchers have found that mice who lack a certain protein are about 15 percent heavier than other mice and have more of an intestinal bug that causes calories to be stored as fat. They also have higher body-wide inflammation, which is linked to heart disease, diabetes and cancer. Worse, they have metabolic syndrome, which in humans is characterized by belly fat, high blood sugar, high blood pressure and high LDL cholesterol (the bad kind). Our official medical reaction to that: Yeesh.

Before you blame your belly bulge entirely on tummy bugs, consider this: You might be encouraging those fat-boosting microbes by eating sugary foods. Don’t snort. It’s easy to overdo the sweet carbs microbes love while still eating low-cal. One meal-replacement bar we saw had only 180 calories but more than 3 teaspoons of sugar!

To nix those bad fat-storing bugs, try a probiotic supplement of good-guy bacteria that’s tough enough to survive your stomach acid. Dr. Mike likes Sustenex, Digestive Advantage and Culturelle. If cutting back on sugar and taking probiotics fail, ask your doc if you can try a short course of Flagyl, then take the probiotics. (Flagyl does have side effects, so taking it should not be your first choice.)

Q. I’ve been on a proton pump inhibitor for 20 years and still have acid reflux. My bones aren’t doing well, and I’d like to get off the meds. Are there any alternatives?

A. The PPI you’ve been using may have turned down the fire in your belly, but it clearly didn’t entirely stop stomach acid from traveling up your esophagus. You’re smart to worry about your bone loss. There’s evidence that PPIs weaken bones, partly by interfering with calcium absorption. Usually, this increases fracture risk only at high doses or over a long period of time, but 20 years is a long time!

We suspect it’s time to kiss your PPI goodbye. Talk to your doc about swapping it for an H2 antagonist (“H” is for histamine) such as Zantac, Pepcid or Tagamet. There’s evidence that H2 antagonists are not associated with fractures and may even protect bones. Along with switching meds, these tips may ease your reflux:

† Avoid foods that trigger reflux, such as caffeine, chocolate, citrus fruits, tomato products, full-fat dairy foods, carbonated beverages, alcohol and mint.

† Don’t wear tight belts!

† Eat small meals.

† Cut back on salt and fat.

† Eat more fiber, meaning more fruits, veggies and 100 percent whole grains.

† Chew sugar-free gum after meals.

† If you’re carrying extra pounds, lose at least 10 percent of your weight.

† Don’t exercise right after eating.

† Don’t eat and then hit the sack within three hours.

† Don’t take benzodiazepines (such as Valium or Xanax) for sleep.

To submit questions, go to www.RealAge.com.

King Features



© 2014 Sun-Times Media, LLC. All rights reserved. This material may not be copied or distributed without permission. For more information about reprints and permissions, visit www.suntimesreprints.com. To order a reprint of this article, click here.